Article Text

PDF

Disproportionate short stature after cranial irradiation and combination chemotherapy for leukaemia.
  1. H A Davies,
  2. E Didcock,
  3. M Didi,
  4. A Ogilvy-Stuart,
  5. J K Wales,
  6. S M Shalet
  1. University Department of Paediatrics, Children's Hospital, Sheffield.

    Abstract

    The effect of combination chemotherapy and cranial irradiation on final height and body proportions was retrospectively examined in a cohort of 142 children treated for acute lymphoblastic leukaemia (ALL). Eighty four children (48 girls, 36 boys) received 24 Gy cranial irradiation and 58 (35 girls, 23 boys) 18 Gy. None had received testicular or spinal irradiation. A significant reduction in standing height SD score from diagnosis to final height was seen in all groups. Of the 109 children in whom sitting height measurements were available, 88 (81%) had relatively shorter backs than legs and in 25 (23%) this disproportion was of a marked degree. After mathematical correction for sitting height loss there was no longer a significant reduction in standing height SD score at final height in all except the 24 Gy group of girls. These data suggest that disproportion is a common finding after treatment for ALL and that, at least in some children, much if not all of the height loss seen is due to a reduction in sitting height. Possible explanations for this disproportion include a disturbance of puberty or an effect of chemotherapy on spinal growth, or both.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.